Colorado, 2020

Wildfire in Colorado, June 26 to 30, 2020

June 26 to 30, 2020 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 5 miles northwest of Paradox.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 5 miles northwest of Paradox.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 26, 4:50 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 26, 4:50 PM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
550 PM MDT Fri Jun 26 2020

.SHORT TERM...(Tonight through Saturday night)
Issued at 200 PM MDT Fri Jun 26 2020

Scattered showers and thunderstorms will continue over the western
slope this Friday afternoon and evening. SBCAPE values over 1000
combined with 30-40 knots of effective shear will result in a few
organized, sustained updrafts capable of heavy rain and brief
small hail. CAM guidance early this afternoon continues to
indicate the potential for a few stronger storms over the
Bookcliffs and Tavaputs of eastern Utah and western Colorado, and
indeed that forecast is being realized as evidenced in radar and
satellite data. The corridor from Green River to Moab to Grand
Junction will need close attention later today into the early
evening as NAM Nest/HRRR model trends consistently indicate a
multicell cluster moving eastward around that time. With DCAPE
values over 1200, strong mid level lapse rates and seasonably
higher flow aloft, strong gusty outflow winds are possible through
the evening in the aforementioned CNY-GJT-RIL corridor.

Thunderstorm activity should wane quickly after sunset as surface
temperatures cool. On Saturday, another round of afternoon
showers and thunderstorms are possible. However, slightly drier
air near the surface may limit overall convective coverage and
intensity compared to Friday. Activity should be more focused in
the Colorado high country versus Utah on Friday, and things should
die down quickly after sunset as a weak trough aloft finally
passes east of the divide.

.LONG TERM...(Sunday through Friday)
Issued at 200 PM MDT Fri Jun 26 2020

The strong Pacific NW low that'll be dominating our weather through
the long term, will deepen over the Intermountain West Sunday. As
the center of the synoptic low trudges for the Great Basin, strong
southwest flow will encompass the forecast area. Dry and warm
conditions surging from the southwest will create a well mixed
boundary layer, and thus, transport strong winds aloft down to the
surface. For that reason, a Red Flag Warning has been issued for
most of eastern Utah and portions of western Colorado where strong
winds and dry conditions will persist. Some lingering moisture from
an exiting open wave will support diurnally driven showers and
thunderstorms along the Divide Sunday afternoon. In addition,
Pacific moisture wrapped around the closed low to our NW may clip
the eastern Uintas...Brief periods of heavy rain, lightning, and
gusty outflow winds are the reoccurring concerns tied to Sunday's
convection. Winds aloft only intensify overnight as the system
tracks closer. Much of eastern Utah and western Colorado will fall
under an upper level jet. Cold air associated with the low's core
will nudge into far northeast Utah and northwest Colorado,
allowing RH levels to relax...though central and southern regions
will remain warm, with drastically drier conditions as you move
south. Critical fire weather conditions may redevelop across these
areas Monday afternoon.

The upper level jet rounding the base of the Pacific NW low will
slide overhead on Tuesday, as the center of the low takes a hard
swing north and east. This will keep windy conditions in place, but
usher colder air across the region as well as scattered
precipitation. Near or just below normal temperatures will stick
around through Wednesday...until a ridge of high pressure builds
to our south and southwesterly winds aloft return warmer weather
by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 531 PM MDT Fri Jun 26 2020

Scattered showers and thunderstorms draped across the western
slope will continue to push east- northeast this evening. High
resolution models have persistently forecast a cluster of storms
tracking along the I-70 corridor, likely impacting GJT-RIL-EGE and
ASE. Expect strong and gusty outflow winds as well as brief heavy
rainfall that will temporarily reduce CIGS/VIS with passing
storms. Showers will weaken after 03Z tonight, and diminishing by
06Z, with widespread VFR conditions prevailing through morning
hours. Another round of afternoon showers and storms will develop
Saturday afternoon, though showers will concentrate over higher
terrain across the southern portion of the forecast area.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Fri Jun 26 2020

Showers and thunderstorms will remain scattered around the western
slope on Friday and on Saturday, especially in the mountains. Valley
RH levels will dip below 15% however outside of thunderstorm outflow,
winds will remain below Red Flag thresholds. Stronger flow aloft will
move in for Sunday resulting in Red Flag conditions across eastern Utah
and western Colorado. There is some question whether these conditions
will also develop on Monday, however higher humidity values in the mountains
due to cloud cover and lingering showers may prevent Red Flag
conditions. Have opted to wait on any fire weather headlines on
Monday until better model agreement is seen. Winds will decrease
by the middle of next week as active weather departs to the
northeast into the high plains.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 9 PM MDT Sunday for COZ203-207-290-
     292.

UT...Red Flag Warning from noon to 9 PM MDT Sunday for UTZ487-490-491.

&&

SHORT TERM...MAC
LONG TERM...ERW
AVIATION...TGJT
FIRE WEATHER...MAC
Hazardous weather outlook, Jun 26, 2:10 AM MST, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
310 AM MDT Fri Jun 26 2020

COZ001>014-017>023-UTZ022>025-027>029-271300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
310 AM MDT Fri Jun 26 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected this afternoon
and evening. Gusty outflow winds, lightning and brief heavy
rainfall will be possible with storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily showers and thunderstorms are expected through the weekend,
favoring the higher terrain along the Divide. Warmer, drier and
windier conditions will return late this weekend and into early
next week before the next disturbance brings cooler and wetter
conditions by midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 26, 4:38 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
538 PM MDT Fri Jun 26 2020

COZ008-010-270015-
Central Colorado River Basin CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
538 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EAGLE COUNTY UNTIL
615 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm
north of Avon, or 47 miles east of Glenwood Springs, moving east at
20 mph.

Wind gusts up to 50 mph will be possible with this storm. This storm
has had a history of producing strong wind gusts from Rifle through
Eagle along the I-70 corridor.

Locations impacted include...
Avon, Vail, Minturn, Eagle-Vail, Dowd and State Bridge.

This includes Interstate 70 in Colorado between mile markers 166 and
189.

LAT...LON 3960 10621 3956 10620 3953 10621 3955 10624
      3953 10626 3957 10653 3970 10654 3984 10662
      3991 10643 3987 10643 3977 10639 3975 10637
      3976 10634 3968 10626 3968 10624 3966 10624
      3964 10618 3961 10618
TIME...MOT...LOC 2338Z 256DEG 18KT 3974 10647

Charnick
Local storm report, Jun 26, 4:48 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             CLIFTON                 39.09N 108.47W
06/26/2020  M0.25 INCH       MESA               CO   PUBLIC

&&
Local storm report, Jun 26, 4:49 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
549 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             GRAND JCT. REDLANDS 2SW 39.04N 108.63W
06/26/2020  M0.25 INCH       MESA               CO   TRAINED SPOTTER

&&
Local storm report, Jun 26, 4:55 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             GRAND JUNCTION          39.09N 108.47W
06/26/2020  M0.50 INCH       MESA               CO   NWS EMPLOYEE

&&

MAC
Special weather statement, Jun 26, 5:46 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
646 PM MDT Fri Jun 26 2020

COZ003-006-007-009-270115-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-Grand Valley CO-
646 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MESA COUNTY UNTIL
715 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palisade, or 10 miles east of Grand Junction, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Runoff from heavy rainfall may pond on roadways or in
poor drainage areas.

Locations impacted include...
Palisade, Mesa, Skyway, Cameo, Molina and Clifton.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 38 and 55.
 Colorado 65 between mile markers 32 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3902 10843 3917 10845 3930 10812 3915 10803
      3900 10806
TIME...MOT...LOC 0045Z 257DEG 12KT 3911 10838

Charnick
Local storm report, Jun 26, 6:13 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
713 PM MDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     12 SE WHITEWATER        38.85N 108.30W
06/26/2020  M63 MPH          DELTA              CO   MESONET

            MESONET STATION CO119 050W054 MESA COUNTY
            LINE SOUTH.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Paradox Valley / Lower Dolores River Basin

When
June 26, 7:08 PM MST to June 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

The Roc Fire began at the end of June due to lightning 5 miles northwest of Paradox near Buckeye Reservoir and grew to 210 acres before it was contained in early July.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891429.